Having a person in your life who is psychotic can be extremely distressing. Recognising the problem can be difficult, and in the early stages can be mistaken for the normal ups and downs that many of us experience. When you realise what is actually happening it can be confronting. Unfortunately for some people it can simply be too difficult and instead of trying to assist the person they pull away. This can be particularly true for speed psychosis.

For some groups of people drug use is the norm and is regarded as a bit of fun. When things start to go wrong and someone starts acting strangely that person can be viewed in a negative way. Instead of accepting that drug use can cause problems, the person is seen as dysfunctional and sometimes people are rejected from friendship groups because of the problems they are experiencing. So how should you relate to a person who is psychotic?

Firstly, be yourself. Don’t try to be someone you’re not -“ your friend may be having problems sorting out reality from fantasy anyway. Try to maintain the relationship you’ve always had. Gain information and understand that the person may be behaving and talking differently due to the psychotic symptoms. Unfortunately people can say some pretty awful things when they are going through a psychotic episode. Try not to take it personally if they say hurtful words to you when they are unwell. When a person has acute psychotic symptoms they may be fixed in their beliefs and ideas. Don’t get involved in a long disagreement, but listen with interest to gain an understanding of their current reality. This is done to show sympathy and to keep for future reference to discuss when they are better.

Most importantly, take care of yourself. There is a very fine line between care and concern and not getting too run down yourself.

Drug-induced psychosis is a very complex issue. Unfortunately we do not have a range of treatments available to assist people through this difficult time. One of the things we do know about speed psychosis is that it is caused by having toxic levels of amphetamine in the blood. If you stop using the drug and the amphetamine levels drop you will most probably fully recover. So the key way to help people at this stage is to get them to stop using. However, as they are feeling paranoid, and often hallucinating, this can prove a very difficult task. The tips above may help.

This information has been adapted from a number of information sheets written by the Early Psychosis Prevention and Intervention Centre (EPPIC). If you would like further information please go to their website www.epic.org.au.

Remember: if you do not want any negative consequences, do not use the drug, and no matter how many times you have used a substance, never be blas?

© Star Observer 2017 | For the latest in lesbian, gay, bisexual, trans* and intersex (LGBTI) news in Australia, be sure to visit starobserver.com.au daily. You can also read our latest magazines or Join us on our Facebook page and Twitter feed.